Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 11, NWS Los Angeles, CA

July 6, 2011Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 6, 2011, 1:28 PM PDT for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 1:28 PM PDT (20:28 UTC)
Expired
Jul 6, 2011, 4:30 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 45 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WGUS56 KLOX 062028
FFWLOX
CAC111-062330-
/O.NEW.KLOX.FF.W.0011.110706T2028Z-110706T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
128 PM PDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VENTURA COUNTY MOUNTAINS IN SOUTHWEST CALIFORNIA...

* UNTIL 430 PM PDT

* AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS NEAR LOCKWOOD       
  VALLEY. THESE NEARLY STATIONARY STORMS ARE PRODUCING HEAVY         
  DOWNOURS WITH ESTIMATED RAIN RATES AROUND 1.5 INCHES PER HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCKWOOD   
  VALLEY...LOCKWOOD VALLEY ROAD...AND MOUNT PINOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3489 11937 3489 11928 3486 11927 3486 11924
      3482 11923 3482 11898 3479 11897 3480 11889
      3476 11887 3461 11885 3461 11940 3490 11941
      3490 11937

$$

KITTELL
2 follow-up statements
067 
WGUS76 KLOX 062145
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
245 PM PDT WED JUL 6 2011

CAC111-062330-
/O.CON.KLOX.FF.W.0011.000000T0000Z-110706T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-
245 PM PDT WED JUL 6 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
NORTHERN VENTURA COUNTY...

AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF NEARLY STATIONARY THUNDERSTORMS PRODUCING 
HEAVY RAINFALL AND FLASH FLOODING AROUND LOCKWOOD VALLEY. RADAR 
ESTIMATED RAIN RATES HAVE INCREASED TO 2 TO 3 INCHES PER HOUR...AND 
THE STORMS ARE EXPECTED TO PERSIST FOR AT LEAST THE NEXT HOUR OR 
TWO. LOCKWOOD VALLEY ROAD AND MUTAU FLAT ROAD CONTINUES TO BE THE 
ROADWAYS MOST IMPACTED...BUT HIGHWAY 33 MAY ALSO BE IMPACTED IF THE 
STORMS EXPAND WESTWARD. IN ADDITION...SEYMOUR CREEK AND PIRU CREEK 
ARE LIKELY EXPERIENCING DANGEROUSLY STRONG RUNOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3489 11937 3489 11928 3486 11927 3486 11924
      3482 11923 3482 11898 3479 11897 3480 11889
      3476 11887 3461 11885 3461 11940 3490 11941
      3490 11937

$$

KITTELL
299 
WGUS76 KLOX 062330
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
430 PM PDT WED JUL 6 2011

CAC111-062339-
/O.EXP.KLOX.FF.W.0011.000000T0000Z-110706T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-
430 PM PDT WED JUL 6 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT FOR NORTHERN
VENTURA COUNTY...

THUNDERSTORMS OVER THE MOUNTAINS OF VENTURA COUNTY HAVE DIMINISHED 
IN INTENSITY...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. 

LAT...LON 3489 11937 3489 11928 3486 11927 3486 11924
      3482 11923 3482 11898 3479 11897 3480 11889
      3476 11887 3461 11885 3461 11940 3490 11941
      3490 11937

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:15 AM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 10:15 AM PDT, 3 hours 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1015 AM PDT WED JUL 6 2011

...UPDATED AVIATION SECTION...

.SYNOPSIS...
HIGH PRESSURE OVER THE FOUR CORNERS WILL LINGER THROUGH THURSDAY.
MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO THE REGION...
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY TO THE
MOUNTAINS AND DESERTS...AND ABOVE NORMAL TEMPERATURES. AN UPPER
TROUGH WILL MOVE INTO THE WEST COAST FRIDAY AND SATURDAY...AND
LINGER THROUGH EARLY NEXT WEEK...RETURNING NIGHT THROUGH MORNING LOW
CLOUDS TO COASTAL AND VALLEY AREAS...AND BRINGING COOLER WEATHER.

&&

.SHORT TERM (TODAY-FRI)...FORECAST IN GOOD SHAPE TODAY. THE
EXPECTATION IS THAT IT WILL BE A VERY SIMILAR DAY AS TUESDAY IN ALL
RESPECTS, INCLUDING TEMPERATURES AND THUNDERSTORM CHANCES. HAD A
FAIR AMOUNT OF DEBRIS CLOUDS FROM THE DECAYING MCS OVER AZ LAST
NIGHT AND THAT MAY DELAY THE DEVELOPMENT BY AN HOUR OR SO BUT THERE
SHOULD BE ENOUGH ATMOSPHERIC LIFT TO GET THINGS GOING THIS
AFTERNOON. CERTAINLY PWATS ARE SUFFICIENT AT BETWEEN 1.5 AND 2
INCHES. VBG SOUNDING WAS WETTER THAN TUESDAY BUT STABILITY
PARAMETERS WERE STILL MARGINAL AT BEST SO CONFIDENCE DEFINITELY
HIGHER FOR THUNDERSTORMS OVER LA/VTU COUNTIES THAN FURTHER NORTH,
ESPECIALLY WITH THE MID LEVEL DEBRIS CLOUDS STILL LINGERING ACROSS
SLO COUNTY THIS MORNING. FLASH FLOOD WATCH LOOKS GOOD AS THERE IS
AMPLE MOISTURE AND WEAK STEERING WINDS SO ANY STORMS THAT DO FORM
WILL NOT MOVE VERY FAST, SIMILAR TO THE LAST COUPLE DAYS.

***FROM PREVIOUS DISCUSSION***

THE OVERALL UPPER PATTERN WILL CHANGE LITTLE TONIGHT AND THU...WITH
AN UPPER HIGH NEAR THE FOUR CORNERS REGION CONTINUING TO SEND
MONSOONAL MOISTURE WEST NORTHWESTWARD INTO THE FCST AREA. EXPECT
LITTLE IF ANY IN THE WAY OF NIGHT THRU MORNING LOW CLOUDS
TONIGHT/THU. THERE WILL BE ANOTHER CHANCE OF SHOWERS/TSTMS ACROSS
THE MTNS...IN THE ANTELOPE VALLEY AND ACROSS THE INTERIOR VLYS OF
SLO AND SBA COUNTIES THU AFTERNOON AND EVENING. WITH CONTD WEAK FLOW
ALOFT...FLASH FLOODING MAY BE A THREAT ONCE AGAIN. TEMPS ON THU
SHOULD BE ABOUT THAT SAME AS THOSE REACHED TODAY...AND POSSIBLY EVEN
A BIT HIGHER IF THERE IS MORE SUNSHINE.

A TROUGH WILL MOVE INTO THE PAC NW THU NIGHT AND FRI. WHILE THE MID
LEVEL FLOW SHOULD TURN SWLY AS THIS OCCURS...THERE MAY BE ENOUGH
RESIDUAL MONSOONAL MOISTURE FOR A SLIGHT CHANCE OF TSTMS...MAINLY
ACROSS THE MTNS OF L.A. AND VTU COUNTIES AND THE ANTELOPE VALLEY.
THE MARINE LAYER MAY TRY TO REORGANIZE THU NIGHT/FRI...AND EXPECT
PATCHY LOW CLOUDS/FOG TO PUSH INTO CSTL SECTIONS. TEMPS WILL
PROBABLY BE DOWN A FEW DEGREES IN MOST AREAS ON FRI AS
HGTS/THICKNESSES DROP AND ONSHORE FLOW INCREASES.

.LONG TERM (SAT-TUE)...AS THE FIRST TROUGH MOVES INTO THE WESTERN
STATES AND WEAKENS...ANOTHER TROUGH WILL MOVE THRU THE ERN PACIFIC
AND INTO THE W COAST OVER THE WEEKEND...WITH A BROAD TROUGH
LINGERING THRU EARLY NEXT WEEK. THIS SHOULD KICK ANY MONSOONAL
MOISTURE E OF THE REGION BY SAT...WITH A RETURN TO A MORE ROBUST
MARINE LAYER...WITH NIGHT THRU MORNING LOW CLDS AND FOG IN CSTL AND
PROBABLY SOME VALLEY AREAS FROM SAT THRU TUE. ADDITIONAL COOLING
WILL TAKE PLACE ACROSS THE REGION ON SAT...WITH TEMPS POSSIBLY BELOW
NORMAL...AT LEAST W OF THE MTNS...THEN MOSTLY MINOR CHANGES IN TEMPS
ARE EXPECTED SUN THRU TUE.

&&

.AVIATION...06/1705Z EXPECT MID LEVEL CLOUD DEBRIS TO PUSH INTO
LOS ANGELES COUNTY DURING NEXT FEW HOURS...REMNANTS OF LAST NIGHT'S
THUNDERSTORM COMPLEX OVER AZ. BY 19-20Z...EXPECT TSRA TO DEVELOP
ACROSS MOUNTAINS AND ANTELOPE VALLEY. THERE COULD BE MODERATE TO
STRONG UDDF NEAR THUNDERSTORMS. STORMS SHOULD QUIET DOWN AFTER 04Z.
AS FAR AS STRATUS IS CONCERNED...FEEL THAT MID LEVEL MOISTURE WILL INHIBIT
THE DEVELOPMENT OF LOW CLOUDS AND FOG TONIGHT FOR THE MOST PART.
HOWEVER...WOULD SAY THERE IS 20-30 PERCENT CHANCE OF IFR CIGS TO
DEVELOP ACROSS PORTIONS OF THE COAST...WITH GREATEST PROBABILITY AT
KSMX.

KLAX...MODERATE CONFIDENCE WITH 18Z TAF. MID LEVEL CLOUDS PUSHING IN
FROM THE EAST TODAY...WITH BRIEF CIGS LIKELY BETWEEN 21Z-03Z. OTHERWISE
VFR CONDITIONS LIKELY TO PREVAIL...BUT A 20 PERCENT CHANCE OF IFR CIGS
TO DEVELOP AFTER 08Z.

KBUR...MODERATE CONFIDENCE WITH 18Z TAF. MID LEVEL CLOUDS PUSHING IN
FROM THE EAST TODAY...WITH BRIEF CIGS LIKELY BETWEEN 21Z-03Z. OTHERWISE
VFR CONDITIONS LIKELY TO PREVAIL...BUT A 20 PERCENT CHANCE OF IFR CIGS
TO DEVELOP AFTER 08Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD/BRUNO
AVIATION...GOMBERG
SYNOPSIS...DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 6, 6:00 AM PDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUL 6 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-071300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...IN
THE ANTELOPE VALLEY AND IN THE CUYAMA VALLEY TODAY. SOME OF THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND FLASH FLOODING.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS...IN THE ANTELOPE VALLEY AND CUYAMA VALLEYS...AND THE
INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY THURSDAY AFTERNOON AND
EVENING.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:14 PM PDTFlash Flood WarningLOXLos Angeles2 hr
Jul 5, 7:33 PM PDTSpecial Weather StatementLOXVentura57 min
Jul 6, 3:31 AM PDTFlash Flood WatchLOXSanta Barbara17 hr
Jul 6, 12:05 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 6, 1:55 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 6, 4:56 PM PDTSpecial Weather StatementLOX49 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.